Colorado, 2016

Hail in Colorado, August 13, 2016

August 13, 2016 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to golfball size near Sedgwick.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to golfball size near Sedgwick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 2:28 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 13, 2:28 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT SAT AUG 13 2016

.SHORT TERM...(This evening through Sunday)
Issued at 328 PM MDT Sat Aug 13 2016

One area of showers has developed over Lincoln, Washington and
Logan Counties this afternoon, but with little more than brief
rain, gusty winds and some lightning. Activity has been moving
southeastward after developing. Additional light showers have
popped up over the foothills. Gusty wind should be the main by-
product of this activity. Dew points along the I-25 corridor have
dropped to the 30s and lower 40s, so showers moving off the
foothills are expected to dissipate over the plains. Later this
evening should see the showers come to an end with skies becoming
mostly clear.

Drier air is expected to move into northern Colorado tomorrow
which should reduce the amount of shower activity. The southern
foothills and central mountains may still have enough residual
moisture to support isolated afternoon storms. Otherwise,
temperatures should be a few degrees warmer than today.

.LONG TERM...(Sunday night through Saturday)
Issued at 328 PM MDT Sat Aug 13 2016

Drier air will be over northern Colorado Sunday night into early
Monday. This could be enough to cap convection entirely, but there
will be a little short wave moving north of us, and some increase
in mid and high level moisture on the north and west edges of our
area later in the day. Still may just amount to cloud cover, but
we will go ahead and hang onto some low mountain POPs along with
increasing clouds late. The developing weak trough along the west
coast will bring light southwest flow aloft over Colorado on
Tuesday and Wednesday. It looks like the low level moisture will
mainly still be south of us, but this should keep some mid level
moisture and low level convection going. Temperatures still look
to be pretty warm with some sunshine each day. Current forecast in
line with new models. Still differences on shortwave passing north
of Colorado around Friday. Operation GFS is trending more towards
the EC solution but not as strong. Several ensemble members are
much slower with the trough axis moving eastward. Model consensus
is reasonable at this point and consistent with our going forecast
of slight cooling with a front on Friday, and indecisive about
whether the front and trough result in more convection. A
slower/weaker trough would mean little change going into the
weekend, while the stronger range of EC solutions would have more
cooling with highs closer to 80 and more convection. Best bet is
probably only subtle changes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 328 PM MDT Sat Aug 13 2016

Dew points in the Denver area are quite low this afternoon, so
showers moving off the foothills should dissipate before reaching
any airports. Winds should generally be out of the northeast to
east through the evening. Some variable gusty winds may also occur
from decaying showers. Clearing skies and drainage southerly winds
are expected overnight. Minimal aviation impacts tomorrow as the
airmass should be drier and more stable.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Gimmestad
AVIATION...Dankers
Hazardous weather outlook, Aug 13, 9:55 AM MST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT SAT AUG 13 2016

COZ030>051-141700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
NORTHEAST PLAINS THIS AFTERNOON...MAINLY ALONG AND EAST OF A LINE
FROM LIMON TO STERLING. BRIEF RAIN...SMALL HAIL AND GUSTY WINDS TO
40 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. LATER THIS
AFTERNOON...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE EAST SLOPES OF THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE AND NEAR THE WYOMING BORDER. SHOWERS AND STORMS WILL
GRADUALLY DIMINISH DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND STORMS WILL STICK TO THE HIGHER TERRAIN
SUNDAY AND MONDAY WITH GUSTY OUTFLOW WINDS AND LIGHTNING BEING THE
MAIN HAZARDS. AN INCREASE IN MOISTURE TUESDAY THROUGH THURSDAY
WILL BRING THE SLIGHT CHANCE OF STORMS TO THE PLAINS. A COLD FRONT
FRIDAY WILL BRING A BETTER CHANCE FOR SHOWERS AND STORMS ALONG
WITH COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 13, 11:50 AM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1250 PM MDT SAT AUG 13 2016

COZ051-131930-
PHILLIPS COUNTY CO-
1250 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 130 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HIGHLAND CENTER...OR 14 MILES SOUTHWEST OF HOLYOKE...MOVING
SOUTHEAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAOLI AND HIGHLAND CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO MINOR
LOW LAND FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4044 10265 4055 10266 4066 10241 4044 10234
TIME...MOT...LOC 1848Z 303DEG 5KT 4048 10255

BAKER
Special weather statement, Aug 13, 12:23 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
123 PM MDT SAT AUG 13 2016

COZ046-047-049-132000-
WASHINGTON COUNTY CO-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
123 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 200 PM MDT...

AT 120 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS...SOME OF
THEM STRONG...ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF OTIS
TO 7 MILES NORTHEAST OF PUNKIN CENTER...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF YUMA TO 22 MILES SOUTH OF LIMON. MOVEMENT
WAS EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AKRON...HUGO...OTIS...ARRIBA...GENOA...ANTON...THURMAN...
ARICKAREE SCHOOL...PLATNER...ELBA...BOYERO AND COPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL MAY OCCUR WITH THESE STORMS...AND POSSIBLY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4020 10320 4024 10279 3971 10280 3957 10287
      3957 10316 3891 10317 3891 10367
TIME...MOT...LOC 1920Z 259DEG 14KT 4022 10283 3895 10362

BAKER
Special weather statement, Aug 13, 1:12 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT SAT AUG 13 2016

COZ046-047-132100-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF HUGO...OR 19 MILES SOUTHWEST OF FLAGLER...MOVING EAST
AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR LOWLAND FLOODING SUCH AS FIELDS AND DRY WASHES. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3917 10352 3925 10315 3913 10316 3895 10316
      3894 10352
TIME...MOT...LOC 2010Z 256DEG 7KT 3909 10331

BAKER
Special weather statement, Aug 13, 1:43 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT SAT AUG 13 2016

COZ048-050-051-132130-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
243 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...EAST
CENTRAL LOGAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 330 PM MDT...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM
STRENGTHENING OVER FLEMING...OR 20 MILES EAST OF STERLING...MOVING
SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAXTUN AND FLEMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL MAY OCCUR WITH THIS STORM...AND POSSIBLY CAUSE MINOR
FLOODING OF STREETS AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4056 10286 4073 10293 4083 10261 4057 10253
TIME...MOT...LOC 2041Z 048DEG 7KT 4066 10283

BAKER
Special weather statement, Aug 13, 2:35 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT SAT AUG 13 2016

COZ048-050-132215-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-
335 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN SEDGWICK COUNTIES UNTIL 415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES EAST OF TWIN BUTTES...OR 18 MILES SOUTHWEST OF CHAPPELL...
MOVING SOUTHWEST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEDGWICK...CROOK AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

RADAR IS DETECTING HEAVY RAINFALL WITH THIS STORM...WHICH MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 10250 4088 10250 4079 10267 4084 10280
      4100 10280
TIME...MOT...LOC 2133Z 056DEG 10KT 4089 10269

BAKER
Special weather statement, Aug 13, 3:18 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT SAT AUG 13 2016

COZ048-050-132300-
LOGAN COUNTY CO-SEDGWICK COUNTY CO-
418 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND WESTERN
SEDGWICK COUNTIES UNTIL 500 PM MDT...

AT 416 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEDGWICK...OR 9 MILES SOUTHWEST OF CHAPPELL...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVID...SEDGWICK...MARKS BUTTE AND TWIN BUTTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS VERY SLOW MOVING
STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 10233 4075 10264 4075 10265 4074 10265
      4071 10271 4100 10284 4100 10236
TIME...MOT...LOC 2216Z 246DEG 8KT 4097 10254

BAKER

The radar

The Goodland radar (KGLD), 191 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sedgwick

When
August 13, 3:30 PM MST
Where
Sedgwick County, 2.14 mi NNW of Sedgwick
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.960, -102.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657176.